I am having some major SCARY reactions today that I think must be from the artemisinin. Since waking up early today, I've been getting shooting periods of numbness and tingling shooting through my brain out to my hands and fingertips. I feel like I've been having a seizure all morning.
I'm so scared that I want to go to the ER, but my mom is convinced it's a benign (albeit annoying and scary) side effect from the artemisinin and that it will wear off soon.
I have not taken any artemesinin today. My 2nd and last dose was around 6PM yesteday.
Doesn anyone know if this reaction is ok? If so, what dose of the Holley artemisinin is low enough to prevent these side effects, but won't cause resistence?..I recently read on here that the Holley brand is double the dose of most others!
I'm also taking Mepron 1 tsp 2x/day, zithromax, and Bicillin LA, along with some detoxifying herbal tinctures.
I plan to call my LLMD's office ASAP, but he is out of the country at this time so don't know what kind of response I will be able to get this week.
I'd really appreciate any advice on this issue.
Posted by djf2005 (Member # 11449) on :
i cant take due to severe herx.
back off re access youll be ok
Posted by adamm (Member # 11910) on :
Artemisinins can be very neurotoxic--if something like that happened to me, I'd stop.
Covey is the main author who has proprogated the idea that artemesinin is neurotoxin. Most researchers do not agree, but some take Covey's articles and just run with them.
I've researched it at length and, for the right dose, artemesinin does not appear neurotoxic. Still, everyone is different and this may not be right for you.
It does use the Cytochrome P-450 liver detox pathway and anyone with trouble there can have toxic reactions no so much from the med but from the liver creating excess porphyrins.
Beta Carotene will help if this is a connection. And do not fast. Even low carbs may be too low. Moderate amounts of complex carbs are best for those with this liver condition.
Still, you started at a high dose just right off the bat. It's always best to start very slow for a few days.
And, this might not be the one for you.
I don't think you would find any relief by going to the ER. Actually, you'd probably just be put-down - and you could also put your LLMD's reputation at risk.
During the course of lyme and treatment - even at best - there are a million scary and harsh moments. Unless you feel like you are having a stroke or heart attack, chances are the ER will not be able to help.
Most ER doctors don't have a clue to the complexities of lyme and with all the stuff you are taking it would be hard for them to figure it out.
Many here have had horrible treatment at the ER. That's best avoided.
I suggest stopping the artemesinin all together. Wait until you can talk to your LLMD again and see what his advice is.
If you decide to try again, wait at least one week (or until the symptoms of "reaction" are gone) and than with a very, very low dose, maybe once every other day for a week. Still, I'd wait until you can talk with your LLMD or his/her nurse.
You said you are taking liver detox herbs. Detox or support? there can be a huge difference. Gentle support is best. Anything that "boosts" detox or energy is to be avoided.
If you are following your LLMD's instructions on the supplements, that's probably fine. Many folks gravitate to other items and some can be too harsh.
Right now, increasing your magnesium to bowel tolerance will help and adding B-6 (or P5P) at night will help even more.
this will get better.
Posted by Erica741 (Member # 15186) on :
Thanks everyone for the helpful info!
Thankfully my seizure (or seizure-like activity) ceased by early afternoon yesterday. Since I never have experienced anything like this before, I think it's safe to chalk it 100% up to the artemisinin?
Can I assume that yesterday reaction is not dangerous and add back the art in lower doses? I talked my LLMD's nurse yesterday, and told him about my seizure-like reaction and that I had stopped the artemisinin. Since I haven't heard back, should I just assume my reaction was harmless? Or since I told the nurse I stopped the art, should I stay off of it until I see my LLMD? I'm thinking I should take Keebler's advice and stay off of the art until I see my LLMD.
Adamm: Thanks for the info! I haven't felt well enough to read it yet, but will do so as soon as I can.
Posted by Keebler (Member # 12673) on :
since you told the nurse that you stopped the art, . . . stay off of it until you see your LLMD.
Or - call and ask the nurse's advice since your doctor is gone. It's best to get specific advice from them as to how to proceed.
If the nurse suggests adding it back slowly, ask about a timetable and follow that.
And be certain your adrenal support and liver support is in place. Your reaction might have been due to a high dose at first, just the way art works or your body not being strong enough to tolerate it.
With adrenal support and liver protection, these will help you better tolerate all aspects of your treatment.
More about all that in this book, by an ILADS member LLMD:
Keebler: Thanks for all the advice! I didn't go to the ER, but may have if my seizure (or seizure-like reaction) hadn't gone away within a few hours. I normally would never consider the ER for a treatment reaction...like most of use I've had many unpleasant treatment reactions that I've either pushed through or decided to stop the treatment until I could discuss with my LLMD.
But yesterday morning was REALLY scary. Every few minutes, my body would get numb and then I'd faint and fall to the floor for a few seconds...when I "came to", I'd feel really dizzy and get a tingling sensation starting from my head down through my arms and ending at my fingertips.
Is that a seizure or just a bad neurological reaction?
I'm taking some "drainage" herbal tinctures for the kidneys and lymphatic system...both prescribed by my LLMD. I've been taking for only about a week, but they seem to be helping. I also periodically do a month of Metagenics' Ultra Clear Plus PH on my own...I think that is pretty gentle support? It seems to help me get through herxes better.
What sort of detox should be avoided? I'm not sure what you meant by "Anything that 'boosts' detox or energy is to be avoided"?
Thanks again for your help!
PS. I was writing this while you posted the above, so just saw it after I posted.
Posted by Keebler (Member # 12673) on :
As for going to the ER for a seizure, I hate to say it but you likely will get no help. I've been kicked out of the ER for having a seizure due to noise reaction to overhead speakers.
I guarantee they will not know how to treat you - and by the time you get there the seizure would either be over or the extreme stimulation of the ER would cause more of one.
I've also been to the ER when my legs would not work. The ER staff was in total bewilderment. Total.
The ER works with life-threatening situations. However awful all this is, they would not see what you are dealing with as an emergency. I've been there, done that.
What you describe does not sound like a seizure. Passing out can go with one but it is more likely low blood pressure reactions - or even low blood sugar.
The tingling can be neurological, of course, but it could be due to low magnesium or low B-vitamins, too.
Tingling can be a sign of a serious situation, too, but I assume that when you talked with your LLMDs nurse yesterday you went over all this.
Still, an ER will not help in most cases. And, as a lyme patient, they really won't know what to do with you unless it is life-threatening.
When your doctor returns, discuss this with him. I'd go slow and easy for now. You need to be extra careful after yesterday.
Can you get a massage therapist to come to you for a massage?
I would not drive for a few days - until you feel more steady on your feet.
I can't say more about liver support - too tired - it's best to read Singleton' book. You also need neurological support. Fish oil, B-viatmins, etc.
AND - you can read the links at this other current thread for more detail:
I had someone tell me that they would go unconscious from Art. Said first time it was about 30 mins and then another time a few hours, they ended up in the ER once or twice. they ended up just stopping it altogether.
I would take Keebler's advice and lay off the art until you talk with your LLMD.